Alert archive / Ohio / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Cleveland, OH

June 4, 202114 counties in Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this dense fog advisory at Jun 4, 2021, 3:55 AM EDT for 14 counties in Ohio; Crawford County, Erie County, Pennsylvania. It took effect at Jun 4, 2021, 4:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 4, 2021, 3:55 AM EDT (07:55 UTC)
In effect from
Jun 4, 2021, 4:00 AM EDT
Expired
Jun 4, 2021, 8:59 AM EDT
In force
5 hr
Issued by
NWS Cleveland, OH

Counties Ashland County, OH, Ashtabula County, OH, Geauga County, OH, Holmes County, OH, Knox County, OH, Marion County, OH, Medina County, OH, Morrow County, OH, Portage County, OH, Richland County, OH, Stark County, OH, Summit County, OH, Trumbull County, OH, Wayne County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 42 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

673 
WWUS71 KCLE 040755
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
355 AM EDT Fri Jun 4 2021

OHZ013-014-020>023-029>032-036>038-047-PAZ002-003-041300-
/O.NEW.KCLE.FG.Y.0002.210604T0800Z-210604T1300Z/
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland-
Ashland-Wayne-Stark-Marion-Morrow-Holmes-Knox-Southern Erie-
Crawford-
Including the cities of Chardon, South Russell, Bainbridge, 
Chesterland, Middlefield, Burton, Jefferson, Orwell, Andover, 
Roaming Shores, Brunswick, Medina, Wadsworth, Akron, Kent, 
Aurora, Streetsboro, Ravenna, Warren, Niles, Mansfield, Ashland, 
Wooster, Orrville, Rittman, Canton, Massillon, Alliance, Marion, 
Mount Gilead, Cardington, Millersburg, Killbuck, Mount Vernon, 
Edinboro, Corry, Union City, Meadville, and Titusville
355 AM EDT Fri Jun 4 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Widespread fog with reduced visibilities down to 1/4 
  mile at times. 

* WHERE...Portions of northwest Pennsylvania and north central 
  and northeast Ohio.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
1 follow-up statement
544 
WWUS71 KCLE 041259
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
859 AM EDT Fri Jun 4 2021

OHZ013-014-020>023-029>032-036>038-047-PAZ002-003-041400-
/O.CAN.KCLE.FG.Y.0002.000000T0000Z-210604T1300Z/
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland-
Ashland-Wayne-Stark-Marion-Morrow-Holmes-Knox-Southern Erie-
Crawford-
Including the cities of Chardon, South Russell, Bainbridge, 
Chesterland, Middlefield, Burton, Jefferson, Orwell, Andover, 
Roaming Shores, Brunswick, Medina, Wadsworth, Akron, Kent, 
Aurora, Streetsboro, Ravenna, Warren, Niles, Mansfield, Ashland, 
Wooster, Orrville, Rittman, Canton, Massillon, Alliance, Marion, 
Mount Gilead, Cardington, Millersburg, Killbuck, Mount Vernon, 
Edinboro, Corry, Union City, Meadville, and Titusville
859 AM EDT Fri Jun 4 2021

...DENSE FOG ADVISORY IS CANCELLED...

The dense fog that prompted the dense fog advisory is beginning to
dissipate and visibilities are gradually improving. Any remaining
fog will continue to dissipate this morning and therefore, the
dense fog advisory has been cancelled.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this dense fog advisory went out at Jun 4, 1:38 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 4, 1:38 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
138 AM EDT Fri Jun 4 2021

.SYNOPSIS...
A weak surface trough will linger across the region through
Friday. High pressure will build from the southwest on Friday
night and persist across the Ohio and Tennessee Valleys through
the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
930 pm update...
Patchy to areas of fog may be possible for portions of central
Ohio into northeast Ohio where ground is still wet from rainfall
this evening and skies try to clear out.

Previous discussion...
A surface trough across Western Ohio will propagate east across
the region as a strong upper jet lifts northeast out of the
region. Ahead of this trough, moisture advection and the left
exit region of the upper jet has allowed for showers to persist
across the region. Some breaks in the clouds has allowed for
temperatures to creep a little higher and some added instability
across the region has allowed for some thunder across the area.
Rain will continue through the afternoon and evening hours.
Rain has been efficient so far with brief downpours, bringing a
few tenths quickly across the area. With storm motions
decreasing slightly and persistent southwest to northeast
direction of rain, will need to watch for some training and
nuisance-type flooding where rain persists. As the trough slides
east overnight with the upper level trough axis, conditions
should dry across the region and have a dry forecast after
midnight. For Friday, the surface trough will linger across the
region and a weak shortwave aloft will ripple across the area,
allowing for some isolated showers and have maintained some low
PoPs for the eastern half of the area. Temperatures should
improve to near or just above normal for Friday with clearing
conditions through the day. Upper ridging and surface high
pressure enter on Friday night and allow for dry conditions that
will persist through the weekend. Lows will remain elevated in
the lower 60s.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
The area will remain under the influence of a ridge this weekend,
which will lead to increasing temperatures and dew points as return
flow from the Gulf of Mexico develops. High temps will be in the mid
80s to around 90 degrees each day, although a few spots in the
northwestern portion of the area may climb into the lower 90s on
Sunday. Overnight lows will fall into the low to mid 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Ridging should remain in place over the area through at least the
first half of the week and any chances of precipitation will hinge
on an area of upper level low pressure that will be located over
Texas or the Deep South by midweek. The low may intensify the return
flow from the Gulf of Mexico, which would allow dew points to creep
into the upper 60s and may provide sufficient instability for
diurnal shower and thunderstorm development each afternoon and
evening, with the best chance Tuesday onward. A few guidance members
indicate some weak pieces of energy moving across the area which may
provide a trigger for shower and thunderstorm development during
this time, so decided to go with broad slight chance to chance PoPs
until there is more model agreement on the synoptic setup.

Above normal temperatures will linger through the majority of the
week, with highs in the mid 80s to lower 90s. Overnight lows will be
in the mid to upper 60s.

&&

.AVIATION /06Z Friday THROUGH Tuesday/...
The primary forecast concern across for areas along and east of
a line spanning from Marion, OH through Erie, PA will be the
development of patchy to areas of fog/low stratus. Most showers
have moved east of the area. but have primed conditions over
these areas with enough moisture to allow fog/low stratus to
develop. Winds will remain light and variable into the morning
hours, which will reduce any mixing chances and allow for
reduced visibilites and low ceilings to linger over KMFD, KYNG,
KCAK, and possibly KCLE. Current observations already show
conditions in the aforementioned area that are a mix of MVFR to
IFR, with some visibilites and ceilings falling to LIFR. With
this update, have opted to lower both visibilities and ceilings
for the aforementioned sites, reflecting closer to what current
guidance suggests. By morning, winds will begin to increase from
the southwest at 8 to 12 knots, allowing for an increase in
mixing and dissipation of lingering fog/low stratus around 12Z.
These winds will persist through the remainder of the period
with cloud coverage decreasing throughout the period.

Outlook...Non-VFR possible with isolated showers through Friday
afternoon. VFR conditions expected this weekend into early next
week.

&&

.MARINE...
Weak troughing over Lake Erie will provide light southerly winds
through tonight, before southwesterly flow develops as high pressure
begins to build over the region Friday through Tuesday. Winds will
most likely increase over the weekend and may approach or slightly
exceed 20 knots in open waters Saturday, but don't expect Small
Craft Advisory conditions in the nearshore zones due to the
southwesterly flow. Winds should relax Sunday and will be under 10
knots through at least the first half of next week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Griffin/Sefcovic
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Campbell
MARINE...Maines
Hazardous weather outlook, Jun 3, 6:01 AM EDT, 21 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
601 AM EDT Thu Jun 3 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-041015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
601 AM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 1:55 AM EDT, 2 hours before
Special Weather Statement
National Weather Service Cleveland OH
155 AM EDT Fri Jun 4 2021

OHZ012>014-020>023-029>033-036>038-047-PAZ002-003-040900-
Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-Crawford-
Including the cities of Mentor, Willoughby, Eastlake,
Painesville, Willowick, Wickliffe, Chardon, South Russell,
Bainbridge, Chesterland, Middlefield, Burton, Jefferson, Orwell,
Andover, Roaming Shores, Brunswick, Medina, Wadsworth, Akron,
Kent, Aurora, Streetsboro, Ravenna, Warren, Niles, Mansfield,
Ashland, Wooster, Orrville, Rittman, Canton, Massillon, Alliance,
Youngstown, Boardman, Austintown, Marion, Mount Gilead,
Cardington, Millersburg, Killbuck, Mount Vernon, Edinboro, Corry,
Union City, Meadville, and Titusville
155 AM EDT Fri Jun 4 2021

...PATCHY DENSE FOG DEVELOPING TONIGHT...

Patchy dense fog and reduced visibilites will continue to become
more widespread along and east of a line from Marion, OH to Erie,
PA and is expected to persist for the remainder of the night.
Areas of fog will begin to dissipate after sunrise. Drivers are
urged to use caution and slow down when encountering areas of
reduced visibilities.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:18 PM EDTSpecial Weather StatementCLEHuron57 min
Jun 3, 8:29 PM EDTAreal Flood AdvisoryCLEStark3 hr

Nearby

Dense Fog Advisories in Ohio, 2021Dense Fog Advisories in Pennsylvania, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.